Thunderstorm Wind, Roane
- When
- May 11, 6:15 AM EST
- Where
- Roane County, Kingston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.867, -84.517
Three trees were reported down in Kingston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three trees were reported down in Kingston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 2:00 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT SUN MAY 11 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT SUN MAY 11 2003 LINE OF CONVECTION ASSOCIATED WITH A COLD FRONT IS CURRENTLY MOVING THROUGH WEST TENNESSEE. THIS ACTIVITY SHOULD MOVE INTO THE PLATEAU COUNTIES JUST BEFORE 12Z THIS MORNING. STRONG DYNAMICS ASSOCIATED WITH THIS FEATURE HAVE PROMPTED TORNADO WATCH BOXES ALONG AND PRECEDING THE LINE. CATEGORICAL POPS SEEM APPROPRIATE FOR EARLY IN THE FIRST PERIOD GIVEN THE CURRENT INTENSITY OF THE LINE. THE PRECIP SHOULD END RAPIDLY AFTER 18Z AS THE COLD FRONT RACES THROUGH THE FORECAST AREA. GENERALLY BENIGN WEATHER CONDITIONS WILL SUCCEED THE FROPA THROUGH MUCH OF THE UPCOMING WORK WEEK. THE PERSISTENT UPPER RIDGE WHICH HAS RESULTED IN WELL ABOVE CLIMO TEMPS WILL BE REPLACED BY A LOW AMPLITUDE TROUGH AND NORTHWESTERLY FLOW. TEMPS WILL TEND TO AVERAGE SLIGHTLY BELOW CLIMATOLOGY THROUGH THE WEEK. NEXT SIGNIFICANT CHANCE OF PRECIP WILL OCCUR ON THURSDAY WHEN ANOTHER SHORT WAVE APPROACHES FROM THE WEST. FOR TEMPS...GENERALLY WENT WITH A BLEND OF GUIDANCE NUMBER. PRELIMINARY NUMBERS FOLLOW: CHA 78 54 75 50 / 90 10 0 0 TYS 77 52 72 48 / 90 10 0 0 TRI 75 50 69 43 / 90 10 0 0 OQT 77 52 73 48 / 90 10 0 0 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION 641 PM EDT SAT MAY 10 2003 QUICK UPDATE TO REMOVE MENTION OF TORNADO WATCH AND EVENING SHOWERS AND THUNDERSTORMS. ALSO TWEAKED SKY COVER TO READ INCREASING CLOUDINESS. NO OTHER CHANGES. 29 ********************************************************************* AFTERNOON FORECAST DISCUSSION 248 PM EDT SAT MAY 10 2003 TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM EDT FOR SWRN VA...AND WE HAVE HAD SOME WEAK TSRA START TO DEVELOP THAT AREA INTO NE TIP OF TN OVER PAST HALF HOUR. THIS WAS THE AREA WHERE THE CAP (WARM TEMPS ALOFT) WAS WEAKEST. THIS ACTIVITY IS PUSHING JUST ABOUT DUE EAST... BUT I WOULD NOT RULE OUT OUTFLOW BOUNDARIES HELPING TO DEVELOP SOME MORE CONVECTION FURTHER SOUTH THIS EVENING. THUS...ADDED SOME 20-30% POPS FOR THIS EVENING...IN JUNCTION WITH THE EXPECTED SHRA/TSRA VERY LATE TONIGHT AS COLD FRONT APPROACHES. OTHERWISE...KEPT LIKELY POPS AND SAME TIMING FOR SUNDAY SYSTEM AS PREVIOUS ZFP/GRIDS. DID BREAK UP CLOUDS JUST A BIT SOONER FROM WEST TO EAST BY SUNDAY AFTERNOON. LATER PERIODS...DRYING AND SLIGHTLY COOLER MON/TUE THEN RAIN CHANCES BACK FOR MID TO LATE WEEK. DID NOT STRAY MUCH FROM SIMILAR MOS TEMPS. PRELIMINARY TEMPS/POPS FOLLOW: .MRX... NC...NONE. TN...NONE. VA...TORNADO WATCH FOR THIS AFTERNOON FOR ZONES VAC105...VAC167... VAC169...VAC191...VAC195. TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES VAC105... VAC167...VAC169...VAC191...VAC195. TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 945 AM EDT SAT MAY 10 2003 ACTIVE WEATHER CONTINUES TO BE WELL NORTH OF THE FORECAST AREA THIS MORNING...MAINLY OVER MID MISS AND OHIO VALLEYS. 12Z BNA/RNK AND FORECAST SOUNDINGS SHOW STRONG INSTABILITY FOR THIS AFTERNOON...WITH CAPES EASILY REACHING 2000 TO 3000 J/KG. MODIFIED 12Z SOUNDINGS MATCHED THE MESO-ETA FORECAST SOUNDINGS IN SHOWING THAT THE WARM TEMPS ALOFT WILL ONLY PROVIDE A VERY WEAK CAP. HOWEVER...LITTLE IF ANY LOW LEVEL MOISTURE CONVERGENCE IS INDICATED FOR THIS AFTERNOON. THUS...THE CURRENT 20-30% CHANCE POPS SHOULD BE SUFFICIENT. REST OF FORECAST ALSO APPEARS TO BE ON TRACK...BUT I WILL NEED A COSMETIC UPDATE TO REMOVE AFTERNOON WORDING ON POPS AND GUSTY WINDS. TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS MORNING...BRINGING A SQUALL LINE WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY NIGHT INTO THURSDAY...AS A LOW PRESSURE SYSTEM MOVES NEAR THE REGION. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY WEDNESDAY NIGHT INTO THURSDAY. IN ADDITION...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN WEDNESDAY NIGHT AND THURSDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 11:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357234.